Oklahoma, 2009

Damaging Wind in Oklahoma, July 28, 2009

July 28, 2009 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm which developed over the eastern Oklahoma Panhandle produced high winds during the early morning hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm which developed over the eastern Oklahoma Panhandle produced high winds during the early morning hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 27, 10:15 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 27, 10:15 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1115 PM CDT MON JUL 27 2009

.UPDATE...
LARGE MCS HEADING TOWARD THE PANHANDLES FROM SOUTHWEST KANSAS. MCS
HAS HELD STEADY THE LAST FEW HOURS SO THINKING THE SYSTEM SHOULD
CONTINUE TO PUSH THROUGH THE PANHANDLES AND PROVIDE A GOOD SHOT AT
PRECIP FOR THE NORTHEAST ZONES. UPPED POPS SIGNIFICANTLY ACROSS THE
NORTHEAST...AND LOWERED THEM BELOW MENTIONABLE IN THE SOUTHWEST. ALSO
TWEAKED SKY GRIDS TO ACCOMMODATE THE APPROACHING MCS.

JJB

&&

.PREV DISCUSSION... /ISSUED 619 PM CDT MON JUL 27 2009/

AVIATION...
NORTHWESTERLY FLOW ALOFT WILL ALLOW UPPER LEVEL DISTURBANCES TO DROP
DOWN INTO THE PANHANDLES THROUGH TUESDAY EVENING. A COLD FRONT WILL
SLOWLY MOVE THROUGH THE GUYMON AND DALHART TAF SITES BETWEEN 15Z AND
18Z TUESDAY...AND IS EXPECTED TO STALL BEFORE REACHING THE AMARILLO
TAF SITE. GENERALLY VFR CONDITIONS ARE EXPECTED OUTSIDE OF ANY
SHOWERS AND THUNDERSTORMS THROUGH TUESDAY EVENING...WITH MVFR
CONDITIONS EXPECTED IN AND NEAR SHOWERS AND STORMS.

SCHNEIDER

PREV DISCUSSION... /ISSUED 300 PM CDT MON JUL 27 2009/

DISCUSSION...
SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN AND EASTERN CWA
CONTINUE TO MOVE VERY SLOWLY SOUTH WITH THE MID LEVEL DEFORMATION
ZONE. MOUNTAIN CONVECTION SEEMS TO BE SLOWER TO START TODAY...SO
OUR BETTER CHANCE OF SHOWERS AND THUNDERSTORMS MAY COME OVERNIGHT
AS AN MCS OVER WESTERN KANSAS AND EASTERN COLORADO APPROACHES OUR
AREA IN ASSOCIATION WITH THE COLD FRONT. COLD FRONT NOW LIES FROM
NORTHEAST COLORADO INTO EXTREME NORTHWEST KANSAS AND INTO SOUTH
CENTRAL NEBRASKA. THE COLD FRONT SHOULD MAKE STEADY PROGRESS SOUTH
OVERNIGHT AND THEREFORE HAVE GONE CLOSER TO THE SLIGHTLY FASTER NAM
MODEL.

THE COLD FRONT ALONG WITH AN UPPER LEVEL SHORT WAVE MOVING
SOUTHEAST IN THE NORTHWEST FLOW ALOFT WILL PROVIDE A FOCUS FOR
SHOWERS AND THUNDERSTORMS ACROSS THE AREA TUESDAY AND TUESDAY
NIGHT.

ON WEDNESDAY...COLD FRONT DISSIPATES AND WINDS TURN AROUND TO THE
SOUTH IN RESPONSE TO ANOTHER STRONG UPPER LEVEL DISTURBANCE DIVING
SOUTHEAST IN THE NORTHWEST FLOW. ANOTHER COLD FRONT WILL BE
APPROACHING THE OKLAHOMA PANHANDLE BY WEDNESDAY AFTERNOON AND THIS
WILL AGAIN PROVIDE A FOCUS FOR MORE THUNDERSTORM DEVELOPMENT. THIS
FRONT THEN SLIDES SOUTH ACROSS THE PANHANDLES ON WEDNESDAY NIGHT
BRINGING ANOTHER FAIRLY GOOD SHOT AT SHOWERS AND THUNDERSTORMS.

THE COLD FRONT WEDNESDAY NIGHT WILL BE A BIT STRONGER THAN THE ONE
THAT PASSES THROUGH TUESDAY...WITH MOST PLACES NOT SEEING HIGHS
OUT OF THE 70S.

NORTHWEST FLOW IS EXPECTED TO CONTINUE THROUGH THE END OF THIS
FORECAST...SO CAN NOT RULE OUT A DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE PANHANDLES.

FIRE WEATHER...
FIRE WEATHER CONCERNS WILL REMAIN AT A MINIMUM THROUGH THIS FORECAST
AS DEW POINTS REMAIN FAIRLY HIGH AND DRYING POTENTIAL WILL BE LOW
GIVEN THE CHANCES OF RAIN.

HYDROLOGY...
THE CIMARRON RIVER THROUGH CIMARRON COUNTY REMAINS NEAR BANKFULL
STAGE THIS AFTERNOON. THE RIVER AT THE GAGE SITE IS EXPECTED TO
RISE AGAIN EARLY THIS EVENING BEFORE FALLING AGAIN LATE TONIGHT.
MORE RAIN IS POSSIBLE TONIGHT AND ESPECIALLY ON TUESDAY WHICH COULD
KEEP THE CIMARRON RIVER NEAR BANKFULL.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/14
Hazardous weather outlook, Jul 27, 11:00 PM CST, 1 hour before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1200 AM CDT TUE JUL 28 2009

OKZ001>003-TXZ001>020-281100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1200 AM CDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS MAINLY THE OKLAHOMA AND
NORTHERN TEXAS PANHANDLES. HEAVY RAINFALL WILL BE THE PRIMARY
CONCERN...WHICH MAY RESULT IN PONDING OF WATER OVER FLOOD PRONE
AREAS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE REGION TUESDAY
THROUGH SUNDAY NIGHT. HEAVY RAIN WILL REMAIN THE PRIMARY
CONCERN. HOWEVER...A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS
AND LARGE HAIL...ESPECIALLY ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

SCHNEIDER

In the hours before

Special weather statement, Jul 27, 10:31 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1131 PM CDT MON JUL 27 2009

OKZ001>003-280530-
CIMARRON OK-TEXAS OK-BEAVER OK-
1131 PM CDT MON JUL 27 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1230 AM CDT FOR BEAVER...TEXAS AND
CIMARRON COUNTIES.

AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 28 MILES NORTHWEST OF TYRONE TO
EVA...MOVING EAST AT 35 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 05:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
July 28, 12:00 AM CST to 12:01 AM CST
Where
Beaver County, 1 mi SSW of Beaver
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.807, -100.527

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185686.